How JustAnswer Works:
  • Ask an Expert
    Experts are full of valuable knowledge and are ready to help with any question. Credentials confirmed by a Fortune 500 verification firm.
  • Get a Professional Answer
    Via email, text message, or notification as you wait on our site.
    Ask follow up questions if you need to.
  • 100% Satisfaction Guarantee
    Rate the answer you receive.
Ask TherapistMarryAnn Your Own Question
TherapistMarryAnn
TherapistMarryAnn, Therapist
Category: Mental Health
Satisfied Customers: 5770
Experience:  Over 20 years experience specializing in anxiety, depression, drug and alcohol, and relationship issues.
54658078
Type Your Mental Health Question Here...
TherapistMarryAnn is online now
A new question is answered every 9 seconds

waking up at 3:30-4 am every morning feeling very anxious and

This answer was rated:

waking up at 3:30-4 am every morning feeling very anxious and scared. can't go back to sleep and no appetite until about 11. lost all interest in the things I enjoy doing. Started 4 weeks ago after a bout with a kidney stone.
Hello, I'd like to help you with your question.

It sounds like you might have an anxiety disorder. Sometimes people become anxious when they experience a medical problem that makes them feel out of control, even if it is not something serious. It is easy to feel overwhelmed and frightened by what you went through. However, after it is over you may still feel upset by the event. So you begin feeling anxious but this time, there is nothing to focus your anxiety on. So you develop an anxiety disorder.

Because you are most likely responding to what you went through, it is probably a safe bet that with some intervention you will feel better quickly.

You may first want to see your doctor just to be sure all is well with your health. Although you may have just had a medical intervention, you still want to be sure that you are completely healthy. There are some medical issues that will cause anxiety symptoms so it is best to be sure.

After you have been cleared medically, then you can focus on helping yourself with the anxiety symptoms.

If you feel it is too difficult to function with your anxiety, you can ask your doctor to prescribe a short term anti anxiety medication. A medication such as Ativan can be taken as needed and used short term just to help you until other interventions work to reduce your anxiety.

The good news is that anxiety is easy to treat with therapy. In therapy, you learn to pay attention to what you are thinking to make yourself anxious. The therapist then can help you change your thoughts and therefore how your body reacts to your thoughts. You also can learn about how to let yourself float through your anxiety thereby gaining more control over how you feel. When anxiety comes on, you allow it to flow over you without tensing or panicking in response. This makes the anxiety reduce or go away faster. To find a therapist, talk to your doctor about a referral. Or you can search on line at http://therapists.psychologytoday.com/rms/.

You can also help yourself at home. There are numerous resources to help you learn more about anxiety. Here are some to get you started:

The Anxiety and Phobia Workbook by Edmund Bourne is excellent for any fears. It is self help and contains everything from supplements to relaxation techniques.

The Cognitive Behavioral Workbook for Anxiety: A Step-by-Step Program by Bill Knaus Ed.D. and Jon Carlson Psy.D. Ed.D.

From Panic to Power: Proven Techniques to Calm Your Anxieties, Conquer Your Fears, and Put You in Control of Your Life by Lucinda Bassett

http://helpguide.org/mental/anxiety_types_symptoms_treatment.htm

You can find these books on Amazon.com or your local library may have them for you.

Also, when you wake up anxious, you can use this technique to help you to relax and fall back to sleep:

http://www.guidetopsychology.com/pmr.htm

I hope this has helped you,
Kate
Customer: replied 3 years ago.

Thank you for your response! Have seen my physician and he prescribed Dxyalant for possible indigestion, to help with no appetite and just a couple of days ago prescribed paxil for anxiety. Can this anxiety be causing the stomach issues (no appetite, coughing/gagging reflex, but no vomiting). Would something like xanax, if taken when I wake up at 4, help me to go back to sleep with no adverse effects.

You may want to ask your doctor. Everyone reacts differently to medications. Anxiety can cause stomach issues yes.

Kate
Anxiety causes a lot of physical reactions and stomach issues are a big one. Just as you described with gagging but no vomiting. It can also cause diarrhea. Many people describe strange aches and pains as well. But because anxiety affects your nervous system, that is usually the root cause.

Kate
TherapistMarryAnn and 2 other Mental Health Specialists are ready to help you
This resource may help you:

http://www.anxietycare.org.uk/docs/biologicaleffects.asp

Kate





May I please request that if you find the service I provided helpful at all that you rate me with three or above? Your rating is the only way I am reimbursed for my answer. Thank you so much!
Thank you very much for the positive rating and bonus! I appreciate it. If I can help in any way in the future, please let me know.

Kate
Customer: replied 3 years ago.

Kate, changed prescription to Zoloft and ambium to help sleep. Started taking this on Thursday. Had severe anxiety attack about 10pm last night and still felt somewhat anxious when I woke up this morning (mind was racing). What is your feeling about these 2 drugs?

Zoloft is a commonly used medication for anxiety. Ambian I am not as familiar with since it is a medical medication and not a psych medication but I do know that it can have different side effects depending on your current health status and ability to metabolize the medication.

The panic attack probably occurred because it takes medications a few weeks to begin working, depending on your personal medical history. If you just began to take the Zoloft medication Thursday, it will not be at full effect by then. Because of that, you may want to talk to your doctor about taking something that works more quickly while you wait for the Zoloft to take effect. A medication such as Ativan or Valium can help you control the panic until Zoloft begins to work.

Kate




If you're satisfied with my response, please rate me highly. Thanks!
TherapistMarryAnn and 2 other Mental Health Specialists are ready to help you

Related Mental Health Questions